Antibiotics are vital for battling bacteria but overuse can lead to a more serious infection.
"We have been seeing an increase in cases of an infection called clostridium difficile or c-diff," said Dr. Giorgio Tarchini, an infectious disease specialist with the Cleveland Clinic Florida.
C-diff produces toxins that attack the lining of the intestine. The spores can survive for weeks or months and can easily be spread through contact with an infected surface or person.
Symptoms include diarrhea, severe abdominal pain, nausea and fever.
"Left untreated, this infection can lead to the need for hospitalization in intensive care," said Tarchini. "The worst case scenario may be to remove the colon because it's so diseased and in some cases, c-diff can lead to death."
Ironically, treatment for c-diff involves the use of two specific antibiotics, depending on the severity of the condition.
Patients may also be given probiotic therapy to help support healthy bacteria and prevent recurring infections.
"I think the most important thing is that antibiotics are over prescribed. You shouldn't take antibiotics for the common cold and the other thing is to get the influenza vaccine every year," said Tarchini. "Getting the flu vaccine protects you against respiratory infections that may require antibiotic treatment, which could, in turn, increase your risk of c-diff."
Those at greatest risk for c-diff infection include people who've recently completed a course of broad spectrum antibiotics, patients in hospitals and nursing homes, people who have a weakened immune system, anyone over the age of 65 and those who've undergone abdominal surgery.